Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On a convolution inequality of Saitoh

Authors: Michael Cwikel and Ronald Kerman
Journal: Proc. Amer. Math. Soc. 124 (1996), 773-777
MSC (1991): Primary 26D90
MathSciNet review: 1301493
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $F_1,F_2,\dotsc,F_j,\dotsc$ be in the class $L_{{\operatorname{loc}}}(\mathbb{R}_+)$ of locally integrable functions on $\mathbb{R}_+=(0,\infty)$. Define the convolution product $\prod^m_{j=1}*F_j$ inductively by $[\prod^2_{j=1}*F_j](x) =(F_1*F_2)(x)=\int^x_0 F_1(y)F_2(x-y)\,dy$ and $\prod^m_{j=1} *F_j=[\prod^{m-1}_{j=1}*F_j]*F_m$ for $m>2$. The inequality

\begin{displaymath}\int^\infty_0 x^{-(m-1)(p-1)} \left|\left[\prod^m_{j=1} *F_j\right] (x) \right|^p\,dx\le [(m-1)!]^{1-p} \prod^m_{j=1} \int^\infty_0 |F_j(y)|^p\,dy\end{displaymath}

is obtained for each $p$, $1<p<\infty$. Further, the constant $[(m-1)!]^{1-p}$ is shown to be the best possible, and the nonzero extremal functions are determined.

References [Enhancements On Off] (What's this?)

  • 1. A. Aczel, Lectures on functional equations and their applications, Academic Press, New York and London, 1966.
  • 2. J. L. Lions, Supports de produits de composition, C. R. Acad. Sci. Paris 232 (1951), 1622--1624. MR 13:231a
  • 3. J. G. Mikusinski, A new proof of Titchmarsh's theorem on convolution, Studia Math. 13 (1953), 56--58. MR 15:407g
  • 4. W. Rudin, Real and complex analysis, 3rd ed. McGraw-Hill, New York, 1986. MR 88k:00002
  • 5. S. Saitoh, A fundamental inequality in the convolution of $L_2$ functions on the half line, Proc. Amer. Math. Soc. 91 (1984), 285--286. MR 85j:30010
  • 6. E. C. Titchmarsh, The zeros of certain integral functions, Proc. London Math. Soc. 25 (1926), 283--302.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 26D90

Retrieve articles in all journals with MSC (1991): 26D90

Additional Information

Michael Cwikel
Affiliation: Department of Mathematics, Technion-Israel Institute of Technology, Haifa, 32000, Israel

Ronald Kerman
Affiliation: Department of Mathematics, Brock University, St. Catharines, Ontario, Canada L2S 3A1

Keywords: Convolution, Titchmarsh theorem
Received by editor(s): November 24, 1993
Received by editor(s) in revised form: July 17, 1994
Additional Notes: The first author’s research was supported by the Fund for Promotion of Research at the Technion.
The second author’s research was supported by NSERC grant A4021.
Communicated by: Andrew M. Bruckner
Article copyright: © Copyright 1996 American Mathematical Society